Tardive Dyskinesia Information

Tardive Dyskinesia (TD) is a neurological movement disorder caused by long-term use of antipsychotic drugs. The disorder is characterized by abnormal involuntary movements of the face, fingers, arms and legs. These abnormal movements may be irreversible and continue even after the responsible medication is stopped. A drug to treat heartburn and esophageal reflux, metoclopramide (Reglan®), also has been found to cause TD.

Characteristics of Tardive Dyskinesia

Some of the involuntary movements of tardive dyskinesia include:

  • Grimacing
  • Rapid blinking of the eyes
  • Quickly thrusting the tongue in and out
  • Smacking of the lips
  • Puckering of the lips
  • Strange finger movements, almost as if the patient were playing a violin or guitar
  • Rapid movements of the arms, legs or trunk

These movements can range from moderate to severe and they stop when the patient is sleeping.

Unlike other abnormal movement or muscle reactions to antipsychotic drugs, which can occur within hours or days of taking the medication, TD usually occurs after months or even years of taking these drugs.

TD Risk Factors

Risk factors that increase the chances of a person developing tardive dyskinesia include:

  • Older age
  • Being a postmenopausal woman
  • Alcoholism
  • Substance abuse
  • Mental retardation
  • Traumatic head injury

Researchers know TD is linked to the effects of antipsychotic medications on dopamine processing. Dopamine is a chemical in the brain that affects emotion and movement. Antipsychotics affect dopamine regulation and cause a reaction in the region of the brain that controls muscle coordination, especially the muscles of the face and around the mouth.

Development of tardive dyskinesia was linked to the use of antipsychotics in the early 1960s. It was then found that about 30 percent of psychiatric patients treated with antipsychotic medication had TD symptoms.

Metoclopramide (Reglan®) and TD Risk

Scientists also found that TD was developing in patients having digestive and gastrointestinal disorders who were being treated with drugs such as metoclopramide (Deglan®, Maxolon® or Reglan®.) In 2009, the U.S. Food and Drug Administration (FDA) issued a health warning about metoclopramide.

The notice was also added as a black box warning to the medication label. Black box warnings are the strongest kind of warning the FDA can put on a drug label. In its published announcement, the FDA warned that the use of metoclopramide was the most common cause of drug-induced movement disorders.

If you've been diagnosed with the movement disorder after taking Reglan® or another medication, we may be able to help you. Contact a tardive dyskinesia lawyer to learn more.